Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Norman, OK

March 26, 2017Coal County, Hughes County, Pontotoc County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 26, 2017, 7:26 PM CDT for Coal County, Hughes County, Pontotoc County, Oklahoma. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2017, 7:26 PM CDT (00:26 UTC)
Expired
Mar 26, 2017, 8:15 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Possible
Hail
2.75 in
Wind
60.0 mph

Counties Coal County, OK, Hughes County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 96 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 7:43 PM CDTHAIL 1.751 S Allen, OK
Mar 26, 7:43 PM CDTHAIL 3.257 Se Francis, OK
Mar 26, 7:50 PM CDTHAIL 1.845 S Allen, OK
Mar 26, 8:02 PM CDTHAIL 23 Wnw Gerty, OK
Mar 26, 8:18 PM CDTHAIL 1Gerty, OK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 4:02 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1387 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

864 
WUUS54 KOUN 270026
SVROUN
OKC029-063-123-270115-
/O.NEW.KOUN.SV.W.0045.170327T0026Z-170327T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
726 PM CDT SUN MAR 26 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Coal County in southeastern Oklahoma...
  Northeastern Pontotoc County in east central Oklahoma...
  Southwestern Hughes County in southeastern Oklahoma...

* Until 815 PM CDT

* At 725 PM CDT, a severe thunderstorm was located 6 miles southeast
  of Francis, moving east at 25 mph.

  This is a very dangerous storm. This warning is in addition to the 
  tornado warning for portions of Pontotoc County.

  HAZARD...Baseball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* Locations impacted include...
  Allen, Francis, Calvin, Gerty and Atwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3473 9609 3472 9663 3488 9659 3489 9655
      3487 9653 3487 9652 3491 9649 3501 9615
TIME...MOT...LOC 0025Z 256DEG 20KT 3481 9652 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
 
$$

..speg.
2 follow-up statements
623 
WWUS54 KOUN 270046
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
746 PM CDT SUN MAR 26 2017

OKC029-063-123-270115-
/O.CON.KOUN.SV.W.0045.000000T0000Z-170327T0115Z/
Coal OK-Pontotoc OK-Hughes OK-
746 PM CDT SUN MAR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN COAL...EAST CENTRAL PONTOTOC AND SOUTHWESTERN HUGHES
COUNTIES...

At 745 PM CDT, a severe thunderstorm was located near Allen, moving 
east at 35 mph. Hail of 3.25 inch diameter was reported with this 
storm.

This is a very dangerous storm.

HAZARD...Three inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Allen, Calvin, Gerty and Atwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3474 9609 3478 9650 3492 9645 3501 9615
TIME...MOT...LOC 0045Z 253DEG 30KT 3485 9637 

TORNADO...POSSIBLE
HAIL...3.00IN
WIND...60MPH
 
$$

..speg.
742 
WWUS54 KOUN 270058
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
758 PM CDT SUN MAR 26 2017

OKC123-270107-
/O.CAN.KOUN.SV.W.0045.000000T0000Z-170327T0115Z/
Pontotoc OK-
758 PM CDT SUN MAR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PONTOTOC COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved into 
Hughest County. Therefore, the warning has been cancelled for 
Pontotoc County.

LAT...LON 3478 9641 3491 9641 3501 9615 3474 9609
TIME...MOT...LOC 0057Z 258DEG 20KT 3485 9634 

$$

OKC029-063-270115-
/O.CON.KOUN.SV.W.0045.000000T0000Z-170327T0115Z/
Coal OK-Hughes OK-
758 PM CDT SUN MAR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN COAL AND SOUTHWESTERN HUGHES COUNTIES...

At 757 PM CDT, a severe thunderstorm was located near Gerty, moving
east at 25 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Allen, Calvin and Gerty. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3478 9641 3491 9641 3501 9615 3474 9609
TIME...MOT...LOC 0057Z 258DEG 20KT 3485 9634 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:42 PM CDT, 44 minutes earlier.

Area forecast discussion, Mar 26, 6:42 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
642 PM CDT Sun Mar 26 2017

.DISCUSSION...

&&

.AVIATION...
Severe thunderstorms are expected to move east away from OKC this
evening while other strong or severe thunderstorms move across the
OK-KS border area toward PNC later this evening. A cold front will
sweep northwest to southeast overnight shifting winds to
northwest. MVFR ceilings are expected to follow until around mid-
day Monday. VFR conditions and lighter winds will arrive Monday
afternoon.

&&

.PREV DISCUSSION... /issued 258 PM CDT Sun Mar 26 2017/

DISCUSSION...
Cirrostratus continues to stream overhead this afternoon ahead of
the mid to upper low currently centered over SW KS. A few elevated
storms developed within nose of low level moisture plume/WAA over
central OK around 1 PM and have moved east of I35 now. Both the
previously mentioned cloud cover and early moist convection will
have an impact on instability for late this afternoon through this
evening. However, despite cloud cover some CU can be seen through
thin cirrus from near Chickasha to Lawton where an instability
axis resides. This instability axis should slowly start to expand
north and eastward through the late afternoon hours as height
falls commence. The HRRR continues to indicate rapid development
will occur along/ahead of the dryline around 23Z across central
and south central OK. Very large hail and damaging wind gusts over
70 mph (especially east of I35 later this evening) will be
possible. In addition, ~850 mb flow will begin to veer this
evening increasing low level shear specifically along the I35
corridor. LCLs will also continue to lower as dewpoints climb
into the low 60s. Expect highest tornado potential to be some
time around 23-02Z this evening. The storms should quickly exit
our eastern zones before 06Z tonight.

A subtle cold front will accompany the mid to upper low late
tonight through tomorrow morning, with some dry air advection. It
will be a beautiful day tomorrow under the influence of a weak
surface ridge, although some stratus may try to liner over the NE.
The low level flow will then quickly return from the SE Tuesday as
the next upper low traverses the four corners region. A fairly
sharp dryline is expected by Tue afternoon from the NW panhandles
into western north TX. Stout WAA and accompanying stratus may
limit the severe potential Tue to a narrow axis over the SW. Later
through the evening Tue, widespread showers and thunderstorms are
expected with the approach of the closed low. This low will slowly
meander over the central and southern plains through Thu, which
could bust some of the drought. Some locations could receive over
3 inches of rainfall through late Thu. A brief break in rain
chances will occur on Friday before yet another, even deeper,
closed low passes over the southern plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  70  48  71 /  30   0   0  40
Hobart OK         50  71  49  67 /  10   0   0  60
Wichita Falls TX  51  75  52  74 /   0   0   0  50
Gage OK           44  71  47  60 /  30   0   0  70
Ponca City OK     50  67  45  69 /  60  10   0  20
Durant OK         59  75  51  75 /  50   0   0  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CDT this evening for OKZ021-033-034-
     036-037.

TX...Red Flag Warning until 8 PM CDT this evening for TXZ083>089.

&&

26/09/09
Hazardous weather outlook, Mar 26, 7:24 PM CDT, 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
724 PM CDT Sun Mar 26 2017

OKZ004>048-050>052-TXZ083>090-280030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
724 PM CDT Sun Mar 26 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...rest of Tonight...

.Thunderstorms...
There is a Moderate Risk of severe thunderstorms across parts of
Oklahoma, surrounded by Slight and Enhanced Risk areas that cover
additional parts of Oklahoma.

Location...
The Moderate Risk area is southeast of a line from Chandler to
Pauls Valley to Ardmore Oklahoma. This includes Pauls Valley,
Ardmore, Seminole, Ada, Atoka and Durant.

To the west of the Moderate Risk area, there is a Slight and
Enhanced Risk of severe weather across northern and portions of
central Oklahoma, to the east of a line from Freedom to
Kingfisher to Moore and Ringling Oklahoma.

Timing...
Through midnight.

Impacts...
Large hail up to tennis ball size is the main hazard. Damaging
winds and tornadoes are also possible.

Discussion...
Thunderstorms will continue to develop and move across portions of
northern, central, and south central Oklahoma this evening. Large
hail will be the main concern but damaging winds and tornadoes
are also possible. The highest potential for a tornado will be
across portions of central and south central Oklahoma. Storms are
expected to move out of the area around or just after midnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations through
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There is a slight risk of severe thunderstorms again on Tuesday
and Wednesday. There is also a chance of thunderstorms on Thursday
and Saturday.

.Heavy rain...
Heavy rain is possible on Tuesday, and likely on Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

removed excessive characters in first paragraph.

In the hours before

Local storm report, Mar 26, 7:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             2 W WILSON              34.16N 97.46W
03/26/2017  U1.75 INCH       CARTER             OK   PUBLIC

            .

&&

NWS NORMAN OK
IRIS SYSTEM
Special weather statement, Mar 26, 7:05 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
705 PM CDT SUN MAR 26 2017

OKZ046-050-051-270030-
Love OK-Carter OK-Marshall OK-
705 PM CDT SUN MAR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Love...southeastern
Carter and southwestern Marshall Counties Until 730 PM CDT...

AT 703 PM CDT, a strong thunderstorm was located 4 miles south of
Burneyville, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

This includes Interstate 35 between mile markers 5 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3376 9719 3385 9717 3392 9721 3390 9725
      3386 9726 3389 9731 3386 9733 3388 9733
      3382 9739 3393 9741 3414 9696 3388 9676
      3387 9683 3385 9686 3395 9691 3396 9698
      3386 9701 3386 9708 3382 9705 3379 9710
TIME...MOT...LOC 0003Z 244DEG 39KT 3384 9729

WR
Local storm report, Mar 26, 7:06 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             1 E WILSON              34.16N 97.42W
03/26/2017  E1.00 INCH       CARTER             OK   EMERGENCY MNGR

0700 PM     HAIL             8 S SEMINOLE            35.11N 96.68W
03/26/2017  E1.00 INCH       SEMINOLE           OK   TRAINED SPOTTER

0700 PM     HAIL             LONE GROVE              34.18N 97.26W
03/26/2017  E1.75 INCH       CARTER             OK   BROADCAST MEDIA

0703 PM     HAIL             HEALDTON                34.23N 97.49W
03/26/2017  E1.00 INCH       CARTER             OK   EMERGENCY MNGR

&&

JPIKE
Local storm report, Mar 26, 7:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             1 S ADA                 34.76N 96.68W
03/26/2017  E1.75 INCH       PONTOTOC           OK   PUBLIC

&&

JPIKE
Local storm report, Mar 26, 7:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TORNADO          3 E ADA                 34.77N 96.63W
03/26/2017                   PONTOTOC           OK   TRAINED SPOTTER

&&

JPIKE
Local storm report, Mar 26, 7:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             W GRAHAM                34.33N 97.43W
03/26/2017  E1.75 INCH       CARTER             OK   EMERGENCY MNGR

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:04 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Johnston, Murray, Pontotoc41 min
Mar 26, 7:05 PM CDTSpecial Weather StatementOUNLove25 min
Mar 26, 7:07 PM CDTTornado WarningOUNPontotoc23 min
Mar 26, 7:21 PM CDTSevere Thunderstorm WarningOUNGrant39 min
Mar 26, 7:23 PM CDTTornado Warning Tornado observedOUNPontotoc37 min
Mar 26, 7:24 PM CDTSevere Thunderstorm WarningOUNLove, Marshall51 min
Mar 26, 7:36 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Murray, Pontotoc, Pottawatomie39 min
Mar 26, 7:41 PM CDTTornado WarningOUNLove, Marshall34 min
Mar 26, 7:59 PM CDTSevere Thunderstorm WarningOUNGrant, Kay46 min
Mar 26, 8:00 PM CDTSevere Thunderstorm WarningOUNPontotoc, Pottawatomie, Seminole45 min
Mar 26, 8:04 PM CDTSpecial Weather StatementOUNGrant26 min
Mar 26, 8:11 PM CDTSevere Thunderstorm WarningOUNMcClain, Pontotoc, Pottawatomie34 min
Mar 26, 8:15 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall45 min
Mar 26, 8:16 PM CDTSevere Thunderstorm WarningOUNHughes29 min
Mar 26, 8:19 PM CDTTornado WarningOUNHughes26 min
Mar 26, 8:30 PM CDTSpecial Weather StatementOUNJohnston30 min
Mar 26, 8:41 PM CDTSevere Thunderstorm WarningOUNGrant, Kay49 min
Mar 26, 8:45 PM CDTSpecial Weather StatementOUNSeminole30 min
Mar 26, 8:56 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall49 min
Mar 26, 9:00 PM CDTSevere Thunderstorm WarningOUNKay32 min
Mar 26, 9:32 PM CDTSpecial Weather StatementOUNKay28 min
Mar 26, 9:44 PM CDTSpecial Weather StatementOUNAtoka31 min
Mar 26, 10:11 PM CDTSpecial Weather StatementOUNKay34 min
Mar 26, 10:44 PM CDTSpecial Weather StatementOUNKay31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.